Patients treated with tetracycline for an epidermal growth factor receptor inhibitor (EGFRi)-associated acneiform eruption are more likely to experience methicillin-resistant Staphylococcus aureus (MRSA) and skin and soft tissue infections (SSTIs) compared with patients who do not receive the antibiotic, a study published in the Journal of the American Academy of Dermatology suggests.

Patients with an acneiform eruption associated with at least one dose of an EGFRi, either given alone or with chemotherapy or intermittent corticosteroids, were included in the retrospective study (N=531). The cohort was divided into patients who did not receive tetracycline (No-TC) for treatment of EGFRi-associated cutaneous sequelae (n=332), those who did receive tetracycline (T-TC, n=76), and those who received tetracycline prophylaxis on EGFRi initiation (P-TC, n=122).

Approximately 24.4%, 35.5%, and 27.9% of patients in the No-TC, T-TC, and P-TC groups, respectively, experienced infection. Compared with the No-TC group, the group of patients who received tetracycline for any use had a significantly higher incidence of cellulitis, ecthyma, and folliculitis (P =.01) as well as systemic and cutaneous MRSA (P =.04). Patients who received tetracycline also had a significantly higher rate of SSTIs vs patients who did not receive the antibiotic (10.11% vs 4.42%, respectively; P =.011).

Related Articles

Relative to the No-TC group, there were higher rates of SSTIs in the T-TC (4.42% vs 10.5%, respectively; P =.02) and P-TC (4.42% vs 9.01%, respectively; P =.034) groups. Additionally, patients in the P-TC group had higher MRSA infection strains that were sensitive and resistant to tetracyclines (P =.031) as well as vancomycin-resistant enterococcus (P =.026) vs patients in the No-TC group.

Limitations of the study include its retrospective design, the lack of data on tetracycline dosages, and the recruitment of patients from only 2 centers.

The researchers concluded that “tetracycline antibiotics should be used with caution and alternative treatments for EGFRI-induced acneiform eruptions, including oral isotretinoin, need to be explored.”

Disclosure: Several study authors declared affiliations with the pharmaceutical industry. Please see the original reference for a full list of authors’ disclosures.

Follow @DermAdvisor

Reference

Magnino MZ, Perry DJ, Subramaniam DS, DeKlotz CMC. Increased infection rates associated with tetracycline therapy given for epidermal growth factor receptor inhibitor (EGFRI)-associated acneiform eruption: A retrospective study of data from two cancer centers [published online July 4, 2019]. J Am Acad Dermatol. doi:10.1016/j.jaad.2019.06.1310